Blue-Green Algae Poisoning in Dogs

Share
Key takeaways

Cyanobacteria, commonly known as blue-green algae, are a group of bacteria that produce a toxin that is often lethal to dogs when consumed. 

  • Cyanobacteria proliferate and form blooms when temperatures rise or when levels of nitrogen in the water exceed normal levels, and dogs are exposed when they swim or drink
  • Immediate medical attention is advised for dogs exposed to cyanobacteria
  • Symptoms of algae poisoning include vomiting, diarrhea, appetite loss, coma, seizures, and sudden death
  • Diagnosis is based on presenting symptoms and history of exposure
  • The rapid onset of life-threatening symptoms calls for rapid decontamination and supportive care
  • Prognosis is extremely poor, and survivors are at a high risk of chronic organ damage
Concerned?
Connect with a vet to get more information
Book an online vet

A closer look: Blue-Green Algae Poisoning in Dogs


Blue-green algae toxicosis is a life-threatening condition. Immediate medical attention following contact with cyanobacteria is the only way to increase chances for survival.*

Even with early treatment, the prognosis is very poor; as such, prevention is of the utmost importance.

Risk factors


Cyanobacteria poisoning is more common during the summer months and in warm climates. Exposure can occur in any size body of water, including troughs and buckets.

Hunting dogs are at a higher risk of poisoning as they are more likely to enter into contact with contaminated bodies of water.

Waterways in the proximity of industrial areas and farmland are more likely to contain dangerous levels of cyanobacteria due to elevated temperatures and high nitrogen levels.

Possible causes


The ingestion of a toxin produced by some species of cyanobacteria causes blue algae toxicosis. Dogs enter into contact with cyanobacteria by swimming or drinking algae-contaminated waters.

Main symptoms


Blue algae toxicosis symptoms start within 5-20 minutes of ingestion and progress rapidly.

Testing and diagnosis


Diagnosis is based on symptoms and history of exposure to infested bodies of water. Due to the rapidity and severity of symptoms, stabilizing and initiating treatment is crucial.

Once the animal is stabilized, further diagnostic tools include:

  • Blood tests
  • Algae sample tests

Steps to Recovery


The first step in treatment is stabilization. Once stabilized, treatment options include:

  • Gastrointestinal decontamination: induced vomiting and or gastric lavage
  • Fluid therapy
  • Blood transfusion
  • Artificial respiration
  • Seizure medication
  • Vitamin K
  • Liver protectant medication

Note: induction of vomiting should only be performed by a veterinarian. There is no safe way to induce vomiting at home.

If treatment is successful, follow up monitoring is required to ensure that delayed symptoms of organ damage are developing. Long term monitoring may be suggested as algae can be carcinogenic.

Prognosis for blue algae toxicosis is very poor, and surviving animals have a high chance of suffering from life-long organ damage.

There are a few cases of dogs with only mild symptoms recovering, but this toxicosis is nearly always fatal.

Even if treatment is initiated rapidly, death is still likely if the amount of toxin ingested is large.

Prevention


Blue algae toxicosis is not contagious, but is nearly always fatal. The only way to ensure pets are not exposed to blue algae is by preventing access to contaminated waters. Strategies include:

  • Supervise off-leash outdoor activities
  • If contamination of particular bodies of water is known or suspected, avoiding the area
  • Keeping the animal on a leash near contaminated water sources

Waters contaminated with blue algae may look turgid (swollen) and still, with noticeable algae blooms on the surface, but algae contamination is not always obvious.

Is Blue-Green Algae Poisoning in Dogs common?


Blue algae poisoning is most common in hot climates and summer months.

Typical Treatment


  • Gastrointestinal decontamination
  • Fluid therapy
  • Blood transfusion
  • Artificial respiration
  • Seizure medication

References


Dr. Aly Cohen - Writing for Cornell University College of Veterinary Medicine
Renee Schmid, DVM, DABVT, DABT; Ahna Brutlag, DVM, MS, DABT, DABVT; Lynn Buzhardt, DVM - Writing for VCA Animal Hospitals
Larry J Thompson DVM PhD; Nicola Bates BSc(Brunel) BSc(Open) MSc MA SRCS - Writing for Vetlexicon
Karyn Bischoff, DVM, DABVT - Writing for MSD Veterinary Manual

Our editorial committee

Our medical review team is responsible for validating and maintaining the quality of our medical information.